Duke Mathematical Journal

Topological degree for mean field equations on S2

Chang-Shou Lin

Full-text: Access denied (no subscription detected)

We're sorry, but we are unable to provide you with the full text of this article because we are not able to identify you as a subscriber. If you have a personal subscription to this journal, then please login. If you are already logged in, then you may need to update your profile to register your subscription. Read more about accessing full-text

Article information

Duke Math. J., Volume 104, Number 3 (2000), 501-536.

First available in Project Euclid: 13 August 2004

Permanent link to this document

Digital Object Identifier

Mathematical Reviews number (MathSciNet)

Zentralblatt MATH identifier

Primary: 58E15: Application to extremal problems in several variables; Yang-Mills functionals [See also 81T13], etc.
Secondary: 35B05: Oscillation, zeros of solutions, mean value theorems, etc. 35J60: Nonlinear elliptic equations


Lin, Chang-Shou. Topological degree for mean field equations on S 2. Duke Math. J. 104 (2000), no. 3, 501--536. doi:10.1215/S0012-7094-00-10437-1. https://projecteuclid.org/euclid.dmj/1092403793

Export citation


  • C. Bandle, Isoperimetric Inequalities and Applications, Monogr. Stud. Math. 7, Pitman, Boston, 1980.
  • E. Caglioti, P.-L. Lions, C. Marchioro, and M. Pulvirenti, A special class of stationary flows for two-dimensional Euler equations: A statistical mechanics description, Comm. Math. Phys. 143 (1992), 501--525.
  • --. --. --. --., A special class of stationary flows for two-dimensional Euler equations: A statistical mechanics description, II, Comm. Math. Phys. 174 (1995), 229--260.
  • S.-Y. A. Chang, M. J. Gursky, and P. C. Yang, The scalar curvature equation on 2- and 3-spheres, Calc. Var. Partial Differential Equations 1 (1993), 205--229.
  • S. Chanillo and M. Kiessling, Rotational symmetry of solutions of some nonlinear problems in statistical mechanics and in geometry, Comm. Math. Phys. 160 (1994), 217--238.
  • W. X. Chen and C. Li, Classification of solutions of some nonlinear elliptic equations, Duke Math. J. 63 (1991), 615--622.
  • C.-C. Chen and C.-S. Lin, Estimate of the conformal scalar curvature equation via the method of moving planes, II, J. Differential Geom. 49 (1998), 115--178.
  • --------, Singular limits of a nonlinear eigenvalue problem in two dimension, preprint.
  • K.-S. Cheng and C.-S. Lin, On the conformal Gaussian curvature equation in $\R^2$, J. Differential Equations 146 (1998), 226--250.
  • W. Ding, J. Jost, J. Li, and G. Wang, The differential equation $\D u=8\pi-8\pi h e^u$ on a compact Riemann surface, Asian J. Math. 1 (1997), 230--248.
  • --------, Existence results for mean field equations, preprint.
  • B. Gidas, W. M. Ni, and L. Nirenberg, ``Symmetry of positive solutions of nonlinear elliptic equations in $\R^n$'' in Mathematical Analysis and Applications, Part A, Adv. Math. Supp. Stud. 7a, Academic Press, New York, 1981, 369--402.
  • M. K.-H. Kiessling, Statistical mechanics of classical particles with logarithmic interactions, Comm. Pure Appl. Math. 46 (1993), 27--56.
  • Y. Y. Li, Harnack type inequality: The method of moving planes, Comm. Math. Phys. 200 (1999), 421--444.
  • Y. Y. Li and I. Shafrir, Blow-up analysis for solutions of $-\D u=V e^u$ in dimension two, Indiana Univ. Math. J. 43 (1994), 1255--1270.
  • C. S. Lin, Uniqueness of conformal metrics with prescribed total curvature in $\R^2$, to appear in Calc. Var. Partial Differential Equations.
  • --------, Uniqueness of solutions of the mean field equation on $S^2$, to appear in Arch. Rational Mech. Anal.
  • M. Nolasco and G. Tarantello, On a sharp Sobolev-type inequality on two-dimensional compact manifolds, Arch. Rational Mech. Anal. 145 (1998), 161--195.
  • L. M. Polvani and D. G. Dritschel, Wave and vortex dynamics on the surface of a sphere, J. Fluid Mech. 255 (1993), 35--64.
  • J. Serrin, A symmetry problem in potential theory, Arch. Rational Mech. Anal. 43 (1971), 304--318.
  • M. Struwe and G. Tarantello, On multivortex solutions in Chern-Simons gauge theory, Boll. Unione Mat. Ital. Sez. B Artic. Ric. Mat. (8) 1 (1998), 109--121.
  • G. Tarantello, Multiple condensate solutions for the Chern-Simons-Higgs theory, J. Math. Phys. 37 (1996), 3769--3796.
  • Z. Q. Wang, Symmetries and the calculations of degree, Chinese Ann. Math. Ser B. 10 (1989), 520--536.